Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2015, 4:00 PM EDT for Beaver County, Pennsylvania; Columbiana County, Ohio; Hancock County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2015, 4:00 PM EDT (20:00 UTC)
- Expired
- May 31, 2015, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Beaver County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 25 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:11 PM EDT | TSTM WND DMG | Ohioville, PA | TREES DOWN ON SR 168 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS51 KPBZ 312000
SVRPBZ
OHC029-PAC007-WVC029-312030-
/O.NEW.KPBZ.SV.W.0039.150531T2000Z-150531T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN MAY 31 2015
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
WESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
NORTHERN HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CALCUTTA...
OR OVER EAST LIVERPOOL...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...ALIQUIPPA...BEAVER FALLS...MONACA...WELLSVILLE...
NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
MIDLAND...CHESTER...INDUSTRY...SHIPPINGPORT...PATTERSON TOWNSHIP...
WEST MAYFIELD...NEWELL...BRIDGEWATER...PATTERSON HEIGHTS AND EAST
ROCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4081 8025 4057 8028 4054 8064 4056 8065
4071 8068
TIME...MOT...LOC 2000Z 255DEG 14KT 4065 8060
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
675
WWUS51 KPBZ 312015
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SUN MAY 31 2015
WVC029-312024-
/O.CAN.KPBZ.SV.W.0039.000000T0000Z-150531T2030Z/
HANCOCK WV-
415 PM EDT SUN MAY 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANCOCK COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4081 8025 4063 8027 4063 8052 4064 8052
4063 8054 4074 8056
TIME...MOT...LOC 2014Z 243DEG 22KT 4071 8048
$$
OHC029-PAC007-312030-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-150531T2030Z/
COLUMBIANA OH-BEAVER PA-
415 PM EDT SUN MAY 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL COLUMBIANA AND NORTHWESTERN BEAVER COUNTIES...
AT 414 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OHIOVILLE...OR
8 MILES NORTHEAST OF EAST LIVERPOOL...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...BEAVER FALLS...MONACA...NEW BRIGHTON...BEAVER...
CALCUTTA...ROCHESTER...OHIOVILLE...MIDLAND...INDUSTRY...
SHIPPINGPORT...PATTERSON TOWNSHIP...FREEDOM...WEST MAYFIELD...
BRIDGEWATER...PATTERSON HEIGHTS...EAST ROCHESTER...FALLSTON...
EASTVALE AND GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH.
&&
LAT...LON 4081 8025 4063 8027 4063 8052 4064 8052
4063 8054 4074 8056
TIME...MOT...LOC 2014Z 243DEG 22KT 4071 8048
HAIL...1.00IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM EDT, 28 minutes earlier.
Area forecast discussion, May 31, 3:32 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 332 PM EDT SUN MAY 31 2015 .SYNOPSIS... LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW AVERAGE ARE EXPECTED. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN THE AREAS ESPECIALLY IN THE AFTERNOON. A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING. BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS. THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED BEHIND THE FRONT...CONTINUING INTO MONDAY. .OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/... RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 07
Hazardous weather outlook, May 31, 3:38 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 338 PM EDT SUN MAY 31 2015 PAZ007>009-013>016-022-023-011945- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 338 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021>023-041-011945- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER- ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 338 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 07
In the hours before
Local storm report, May 31, 11:42 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 7 NW SIGEL 41.35N 79.22W
05/31/2015 M1.00 INCH CLARION PA PARK/FOREST SRVC
REPORTED AT COOK FOREST STATE PARK
&&
JDLocal storm report, May 31, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 4 WNW SIGEL 41.31N 79.19W
05/31/2015 M1.00 INCH JEFFERSON PA PUBLIC
REPORTED AT DOUBLE DIAMOND DEER RANCH
&&
JDSpecial weather statement, May 31, 2:04 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 204 PM EDT SUN MAY 31 2015 PAZ029-031-WVZ004-311845- WASHINGTON-GREENE-MARSHALL- 204 PM EDT SUN MAY 31 2015 ...A STRONG THUNDERSTORM WILL AFFECT THE AREA... AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED A STRONG THUNDERSTORM WAS NEAR CAMERON...OR 16 MILES SOUTHEAST OF MOUNDSVILLE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAYNESBURG...JEFFERSON BORO...ROGERSVILLE...MARIANNA...ALEPPO...NEW FREEPORT AND AMITY. THIS INCLUDES INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 8 AND 21...AND BETWEEN MILE MARKERS 22 AND 25. LAT...LON 3979 8059 4008 8015 3984 7998 3972 8059 TIME...MOT...LOC 1803Z 240DEG 25KT 3979 8048 07
Special weather statement, May 31, 2:20 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015
PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.
LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4134 7909 4135 7908
4136 7903 4135 7902 4138 7897 4136 7895
4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923
34Local storm report, May 31, 2:26 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 8 WNW SIGEL 41.33N 79.26W
05/31/2015 M0.88 INCH CLARION PA TRAINED SPOTTER
&&
JDLocal storm report, May 31, 3:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 3 SW SIGEL 41.25N 79.15W
05/31/2015 M0.88 INCH JEFFERSON PA TRAINED SPOTTER
&&
NWS PITTSBURGH PA
IRIS SYSTEMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:34 AM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 26 min |
| May 31, 11:05 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 25 min |
| May 31, 11:30 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 30 min |
| May 31, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Clarion, Venango | 34 min |
| May 31, 2:04 PM EDT | Special Weather Statement | PBZ | Greene | 41 min |
| May 31, 2:20 PM EDT | Special Weather Statement | PBZ | Forest | 25 min |
| May 31, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 35 min |
| May 31, 4:29 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| May 31, 4:41 PM EDT | Areal Flood Advisory | PBZ | Mercer | 6 hr |
| May 31, 5:41 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 27 min |
| May 31, 6:11 PM EDT | Special Weather Statement | PBZ | Clarion | 64 min |
| May 31, 6:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 55 min |
| May 31, 6:45 PM EDT | Special Weather Statement | PBZ | Allegheny | 45 min |
| May 31, 7:30 PM EDT | Special Weather Statement | PBZ | Armstrong, Jefferson | 45 min |
| May 31, 7:39 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 36 min |
| May 31, 7:48 AM EDT | Special Weather Statement | PBZ | Columbiana | 27 min |
| May 31, 6:42 PM EDT | Special Weather Statement | PBZ | Preston | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Severe Thunderstorm Warnings in Ohio, 2015Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.